Tornadoes · United States · Colorado · 2004
F0 tornado, Wiggins, Colorado, July 29, 2004
This F0 tornado ran 0.1 miles across Morgan County on July 29, 2004, touching down at 7:49 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 29, 2004
- Touchdown
- 7:49 PM MDT (01:49 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morgan County
- Touchdown point
- 40.080, -104.070
- Lift-off point
- 40.080, -104.070
- Record number
- 354
What the Weather Service recorded
A small tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:39 UTC | 22:20 UTC | Tornado Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 29, 2:30 PM MDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU JUL 29 2004 .SHORT TERM DISCUSSION...MAIN CONCERN FOR THE SHORT TERM WL BE THE CHC FOR SVR WX THIS AFTN AND TNGT. NECESSARY INGREDIENTS APPEAR TO BE COMING TOGETHER FOR SVR WX ON THE PLAINS TNGT. ELY FLOW NR THE SFC HAS BEEN INCRSG THIS AFTN AND DENVER CYCLONE HAS DVLPD LCLLY. WHILST THE SELY FLOW HAS INCRSD...NWLY FLOW HAS DVLPD ALF. THUS ...SHEAR PROFILE IS SUPPORTIVE FOR SUSTAINED UPDFTS AND MESOSCALE STORM DVLPMNT. MODIFYING THE MRNG SOUNDINGS PER ACARS DATA YIELDS OVR 2500 J/KG CAPES ACRS THE ERN PLAINS THIS EVENING. INITIALLY ...AREAS JUST EAST OF DENVER ACRS ERN ADAMS AND ARAPAHOE COUNTIES WHERE THE SFC CONVERGENCE WILL OCCUR. ANOTHER ITEM TO CONSIDER IS A STG SHORTWAVE PROGGED TO DROP OUT OF ERN MONTANA THIS EVENING. THIS FEATURE WL REACH OUR AREA BEFORE MIDNIGHT...SERVING AS THE FOCUSING MECHANISM FOR CONVECTION. WITH THE AMT OF SHEAR INCRSG FURTHER AS THIS SHORTWAVE COMES OUT OF WYOMING TNGT...ANOTHER WELL ORGANIZED BATCH OF MESOSCALE STORMS WL PRBLY CLIP THE FAR NORTHEAST CORNER OF THE STATE. SO IN ALL...PROSPECTS FOR SVR WX WILL FIRST BE EAST OF DENVER...THEN WL MIGRATE TO THE FAR NORTHEAST PLAINS AFTER SUNSET. PRIMARY THREAT WILL BE LARGE HAIL...BUT SOME WK TORNADO ACTIVITY MAY BE PSBL IN THE NORTHEAST PLAINS DUE TO THE GOOD SHEAR AVBL IN THIS AREA. TNGT...CONVECTION SHOULD DIE OFF AFT MIDNIGHT IN THE WAKE OF THE SHORTWAVE. MUCH LESS STORM ACTIVITY XPCTD TMRW. ATM WL BE MUCH DRIER THAN THE PAST FEW DAYS WITH NWLY FLOW ACRS ALL LYRS OF THE ATM IN THE AFTN. WL REDUCE POPS TO ISOLD IN THE HIGH COUNTRY AND WL RMV POPS ON THE PLAINS WHERE ATM WL BE CAPPED. TEMPS WL BE SLGTLY WRMR TMRW. .LONG TERM DISCUSSION...UPPER RIDGE WILL BRING MAINLY DRY WEATHER AND PROBABLY A WEEK OF ABOVE NORMAL TEMPERATURES BEGINNING SATURDAY. UNTIL THEN...THERE SHOULD BE SOME LINGERING STORMS IN/NEAR THE MOUNTAINS FRIDAY EVENING WITH ENOUGH LOW LEVEL MOISTURE AND HEATING TO BREAK CAP TOMORROW AFTERNOON. AGREE WITH SHORT TERM FORECASTER THAT CAP WILL REMAIN IN PLACE FARTHER EAST SO NO POPS IN THE NORTHEAST CORNER. MID LEVEL TEMPS WARM CONSIDERABLY BY SATURDAY WHICH MEANS HIGH TEMPS WILL CLIMB INTO THE 90S ACROSS THE PLAINS. WARMING MID LEVEL TEMPS AND LACK OF MUCH MOISTURE WILL LIMIT POPS CONSIDERABLY. WILL REMOVE ANY MENTION OF PRECIP OVER THE NORTHEAST PLAINS EAST OF DENVER...BUT WILL HAVE TO MAINTAIN SOME SMALL POPS IN/NEAR THE MOUNTAINS. MAIN THREAT WILL BE GUSTY WINDS FROM HIGH BASED STORMS. ANY RAIN WOULD BE LIGHT. SEE LITTLE IN THE WAY OF CHANGE SUNDAY THROUGH TUESDAY...ALTHOUGH TEMPS MAY WARM A COUPLE MORE DEGREES AS RIDGE HEIGHTS BUILD AND MID LEVEL TEMPS WARM ANOTHER 1C. SOME MONSOONAL MOISTURE MAY TRY TO SNEAK AROUND THE RIDGE...BUT FLOW PATTERN NOT TOO FAVORABLE FOR COLORADO SO LIMITED POPS IN/NEAR THE MOUNTAINS SEEM REASONABLE. A WEAK SURGE MAY ATTEMPT TO MOVE INTO NORTHEAST COLORADO WEDNESDAY... BUT ONLY IF FLOW FLATTENS ENOUGH ACROSS THE CENTRAL PLAINS STATES. LOOKS LIKE MORE TYPICAL SUMMER WEATHER HAS FINALLY ARRIVED. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR PLAINS AND DENVER THROUGH 8 PM MDT. && 046/BARJENBRUCH
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1055 AM MDT THU JUL 29 2004 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STRONG SOUTHERLY FLOW NEAR THE SURFACE HAS DEVELOPED ALONG WITH NORTHWESTERLY FLOW ALOFT. AS A WEAK DISTURBANCE MOVES THROUGH THE AREA THIS AFTERNOON...THUNDERSTORMS WILL RAPIDLY DEVELOP IN THE HIGH COUNTRY AS WELL AS AREAS TO THE NORTH OF THE FORECAST AREA. BY MID AFTERNOON...SOME STRONG STORMS WILL MIGRATE INTO THE AREA FROM WYOMING. DUE TO THE WIND SHEAR IN THE ATMOSPHERE... SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON ON THE PLAINS. THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE LARGE HAIL...BUT THE POSSIBILITY OF A WEAK TORNADO CANNOT BE RULED OUT. THIS WILL BE ESPECIALLY TRUE OF AREAS OF EASTERN ADAMS AND ARAPAHOE COUNTIES EAST OF DENVER WHERE THE BEST LOW LEVEL CONVERGENCE WILL OCCUR. ANOTHER DISTURBANCE WILL MOVE THROUGH THE DISTRICT TONIGHT WHICH MAY CAUSE THUNDERSTORM ACTIVITY TO LINGER LONGER THAN USUAL ACROSS THE FAR NORTHEAST CORNER OF THE STATE. THE DISTURBANCE WILL MOVE SOUTHEAST OF THE AREA LATE TONIGHT...ENDING THUNDERSTORM ACTIVITY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING FRIDAY WILL PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. THERE IS JUST ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO SUPPORT THE THREAT OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL. MAINLY DRY AND WARM WEATHER IS THEN EXPECTED SATURDAY THROUGH NEXT WEDNESDAY WITH ONLY A SLIGHT RISK OF A LATE AFTERNOON OR EVENING THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 130 PM FOR THUNDERSTORM ACTIVITY ON THE PLAINS. 046/BARJENBRUCH
In the hours before
Local storm report, Jul 29, 3:56 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 5 NW WOODROW 40.03N 103.65W
07/29/2004 0.75 INCH MORGAN CO TRAINED SPOTTER
&&
CLBLocal storm report, Jul 29, 5:02 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 5 NW WOODROW 40.03N 103.65W
07/29/2004 0.75 INCH MORGAN CO TRAINED SPOTTER
0455 PM HAIL WOODROW 39.98N 103.58W
07/29/2004 0.75 INCH WASHINGTON CO TRAINED SPOTTER
0456 PM HAIL 3 S WOODROW 39.94N 103.58W
07/29/2004 1.75 INCH WASHINGTON CO TRAINED SPOTTER
&&
CLBLocal storm report, Jul 29, 6:05 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 5 NW WOODROW 40.03N 103.65W
07/29/2004 0.75 INCH MORGAN CO TRAINED SPOTTER
0455 PM HAIL WOODROW 39.98N 103.58W
07/29/2004 0.75 INCH WASHINGTON CO TRAINED SPOTTER
0456 PM HAIL 3 S WOODROW 39.94N 103.58W
07/29/2004 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0458 PM HAIL 2 SE WOODROW 39.95N 103.55W
07/29/2004 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0558 PM HAIL 7 N LINDON 39.83N 103.40W
07/29/2004 0.75 INCH WASHINGTON CO TRAINED SPOTTER
&&
CLBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
1.8 hours before the tornado, 75 km from the path. July 30, 2004.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 1032 J/kg
- Mixed-layer LCL
- 3119 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 9.8 K/km
Denver, CO (KDNR), 12:00Z
10.2 hours after it, 75 km from the path. July 30, 2004.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -263 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the touchdown began at 01:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:55 UTC | HAIL 0.75 | Woodrow | Washington, CO | |
| 22:55 UTC | HAIL 0.75 | Woodrow | Washington, CO | |
| 22:55 UTC | HAIL 0.75 | Woodrow | Washington, CO | |
| 22:56 UTC | HAIL 1.75 | 3 S Woodrow | Washington, CO | |
| 22:56 UTC | HAIL 1.75 | 3 S Woodrow | Washington, CO | |
| 22:56 UTC | HAIL 1.75 | 3 S Woodrow | Washington, CO | |
| 22:58 UTC | HAIL 1.75 | 2 Se Woodrow | Washington, CO | |
| 22:58 UTC | HAIL 1.75 | 2 Se Woodrow | Washington, CO | |
| 01:49 UTC | TORNADO | 10 S Wiggins | Morgan, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.